Services on Demand
Revista do Hospital das Clínicas
On-line version ISSN 1678-9903
FERIGOLO, Maristela; MACHADO, Adriana G. da S.; OLIVEIRA, Niara B. and BARROS, Helena M. T.. Ecstasy intoxication: the toxicological basis for treatment. Rev. Hosp. Clin. [online]. 2003, vol.58, n.6, pp.332-341. ISSN 1678-9903. http://dx.doi.org/10.1590/S0041-87812003000600008.
Youngsters are increasingly using 3,4 methylenedioxymethamphetamine, known as ecstasy, because it is wrongly believed that it does not induce harm. However, there are many reports of adverse effects, including acute intoxication, abuse potential, and possible neurotoxic effects. Therefore, health care providers need to promptly recognize the symptoms of systemic intoxication in order to initiate early treatment. The drug is used by the oral route for long hours during crowded dance parties. Acutely, ecstasy increases the release of serotonin and decreases its reuptake, leading to hypertension, hyperthermia, trismus, and vomiting. There is debate on whether recreational doses of ecstasy cause permanent damage to human serotonergic neurons. Ecstasy users showed a high risk of developing psychopathological disturbances. The prolonged use of ecstasy might induce dependence, characterized by tolerance and hangover. Acute ecstasy intoxication needs emergency-type treatment to avoid the dose-dependent increase in adverse reactions and in severity of complications. There are no specific antidotes to be used during acute intoxication. Supportive measures and medical treatment for each one of the complications should be implemented, keeping in mind that symptoms originate mainly from the central nervous system and the cardiovascular system.
Keywords : 3,4 methylenedioxymethamphetamine; Adverse effects; Substance-related disorders; Cognition; Hyperthermia.